Minnesota, 2012Hail in Minnesota, June 6 to 7, 2012
June 6 to 7, 2012 · NWS DLH · 3 events in 3 counties and zones
High pressure over the central Great Lakes and a stationary front over the Dakotas continued to bring moist, unstable air over central Minnesota. Some late afternoon and evening thunderstorms south of the Iron Range produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the central Great Lakes and a stationary front over the Dakotas continued to bring moist, unstable air over central Minnesota. Some late afternoon and evening thunderstorms south of the Iron Range produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 6, 2:30 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 6, 2:30 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CDT WED JUN 6 2012
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
AN ELONGATED VORT MAX IN THE NW FLOW WILL REMAIN POSITIONED OVER THE
WRN LAKE SUPERIOR REGION OVERNIGHT...GRADUALLY BECOMING REPLACED BY
H50 RIDING ADVANCING FROM THE DAKOTAS ON THURSDAY. SCATTERED TO
ISOLATED SHRA/TSTMS WILL PERSIST OVERNIGHT...AS WELL AS THURSDAY...
DUE TO ELEVATED DEW POINTS IN THE 50S/PWATS AROUND AN
INCH...COMBINED WITH H85 WAA AND MID LEVEL OMEGA. THESE STORMS WILL
CONTAIN BRIEF HEAVY RAIN...AND POSSIBLE SMALL HAIL. A VERY ISOLATED
STORM MAY CONTAIN SEVERE SIZED HAIL THIS EVENING...MAINLY FROM THE
INTERNATIONAL FALLS AREA...SOUTH THROUGH THE MILLE LACS LAKE AREA
IN THE CORRIDOR OF 60KT 0-6 KM WIND SHEAR AND MAXIMIZED MUCAPE.
THE POSSIBILITY FOR A FEW SEVERE STORMS REMAINS SMALL...BUT
INCREASES THURSDAY AFTRN OVER THE MN ZONES AS NAM BUFR SOUNDINGS
AT KBRD/KINL/KHIB SUGGEST CAPE VALUES INCREASE TO THE 200/250
KJ/KG WITH LI VALUES IN THE NEIGHBORHOOD OF NEGATIVE 5.
THE CHANCE FOR MORE WIDESPREAD RAIN...WITH HEAVIER AMOUNTS
AROUND A HALF INCH...WILL ARRIVE THURSDAY NIGHT FOR THE WESTERN
ZONES AS A CLOSED H85 LOW LIFTS OVER THE WRN DAKOTAS AND SRN
MANITOBA. HAVE INCREASED MINIMUM TEMPS THURSDAY NIGHT DUE TO SRLY
WINDS REMAINING 5-10 KT AND INCREASING H85 TEMPS THROUGH THE
NIGHT.
EXTENDED...FRIDAY THROUGH TUESDAY...
ALL MDLS AGREE THAT SYNOPTIC SCALE WILL EVOLVE INTO A MAJOR
AMPLIFICATION OF UPPER TROF OVER NRN ROCKIES. THIS ALLOWS DOWNSTREAM
RIDGING OVER CWA DURING THE WEEKEND. INITIAL SHORTWAVE TROF/LOW LVL
WAA PATTERN WILL CRUISE ACROSS THE CWA FRIDAY WITHIN INITIAL
BUILDING STAGE OF MID LVL RIDGE. ENOUGH INSTABILITY TO AT LEAST POSE
A POTENTIAL FOR A FEW STRONG STORMS. SFC BDRY WILL DISSIPATE ACROSS
CWA SATURDAY ...BELOW AMPLIFYING MID LVL RIDGE. ALTHOUGH CURRENT
FCST IS DRY...WILL NEED TO MONITOR FOR ISOLATED RW/TRW ALONG OLD BDR
DURING DIURNAL HEATING SATURDAY AFTN. ATTENTION THEN FOCUSES WEST OF
CWA SATURDAY EVENING/SUNDAY AS CYCLOGENESIS OCCURS OVER DAKOTAS
UNDER EJECTING JET MAX ALONG ERN SIDE OF UPPER TROF. VERY
SIGNIFICANT WARM ADVECTION EXPECTED WITH TEMPS/HUMIDITY ABOVE
TYPICAL SEASONAL VALUES SUNDAY. LATEST WIND/MSTR PROFILES SUGGEST
CONSIDERABLE MIXING OCCURS SUNDAY THROUGH LOWEST 5K FEET WITH RESULT
BEING SOME LOWERING OF DEWPOINTS DURING THE AFTN HRS. MAX TEMPS
80S/90S SUNDAY EXCEPT NSHORE WHERE BDRY LYR FLOW OFF LAKE WILL KEEP
COOLER CONDITIONS ESPECIALLY ALONG SHORE OF COOK COUNTY. BEST
GUESSTIMATE OF TIMING OF FROPA WILL BE SUNDAY NIGHT WITH
SHOWERS/STORMS MARCHING EAST AS KINEMATICS INCREASE FROM UPPER
TROUGH MOVEMENT. CLEARING SHOULD BE RAPID MONDAY ACROSS MN
ZONES...WHILE FRNTL PRECIP CONTINUES OVER ERN WIC ZONES. WILL MOST
LIKELY NEED TO SPEED UP PRECIP MONDAY IF LATEST EC IS CLOSER TO
TRUTH. SECONDARY FRONT ARRIVES LATE TUES/EARLY WED WITH POSSIBLE
PRECIP/CLOUDS
.PREV DISCUSSION... /ISSUED 1236 PM CDT WED JUN 6 2012/
AVIATION...18Z TAF ISSUANCE...
RELATIVELY MOIST ATMOSPHERE TODAY WITH DAYTIME HEATING PROVIDING
THE LIFT FOR DEVELOPMENT OF SCT RW/TRW. SHOULD SEE A DIURNAL TREND
TO THIS PATTERN AS WE HAVE SEEN PAST TWO DAYS. VFR CEILINGS
EXPECTED TO PREVAIL. VISIBILITY SHOULD REMAIN VFR EXCEPT IN
HEAVIER SHOWERS WHERE MVFR MAY OCCUR. CONFIDENCE LOW OVERNIGHT
WITH FG/BR POTENTIAL SO HAVE KEPT MENTION BRIEF AND WITHIN MVFR
CATEGORY.
&&
.POINT TEMPS/POPS...
DLH 52 74 59 77 / 20 20 50 50
INL 55 79 62 77 / 30 30 50 50
BRD 59 82 63 81 / 30 30 60 40
HYR 53 80 61 80 / 20 30 40 50
ASX 50 77 58 80 / 20 20 30 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
SHORT TERM...GRANING
LONG TERM....CANNON
Hazardous weather outlook, Jun 6, 4:05 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
505 PM CDT WED JUN 6 2012
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
505 PM CDT WED JUN 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE
NORTHLAND THROUGH THE NIGHT. A FEW STORMS MAY CONTAIN LARGE HAIL
THIS EVENING...MAINLY FROM THE INTERNATIONAL FALLS AREA...SOUTH
THROUGH THE GRAND RAPIDS TO MILLE LACS LAKE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS WILL PERSIST OVER MUCH OF THE REGION
THURSDAY. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG OR
SEVERE IN THE AFTERNOON...MAINLY OVER MINNESOTA.
THERE REMAINS A THREAT OF THUNDERSTORMS THURSDAY NIGHT THROUGH
FRIDAY. THERE IS A BETTER CHANCE FOR STRONG TO SEVERE STORMS SUNDAY
NIGHT.
HEAT INDEX VALUES IN EXCESS OF 90 DEGREES ARE EXPECTED SUNDAY
ACROSS THE NORTHLAND.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
LSZ121-140>148-071100-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
505 PM CDT WED JUN 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN ISOLATED THUNDERSTORM IS POSSIBLE OVER LAKE SUPERIOR TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY
NIGHT. THERE IS A BETTER CHANCE FOR STRONG TO SEVERE STORMS SUNDAY
NIGHT.
GRANING
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 6, 2:46 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
346 PM CDT WED JUN 6 2012
MNZ038-WIZ001-002-006>008-062145-
BAYFIELD-BURNETT-DOUGLAS-PINE-SAWYER-WASHBURN-
346 PM CDT WED JUN 6 2012
...LINE OF STRONG STORMS AFFECTING NORTHWEST WISCONSIN AND PINE
COUNTY MN...
AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
IRON RIVER TO 7 MILES NORTHWEST OF GRANTSBURG...MOVING EAST AT 10
MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS.
LOCATIONS IMPACTED THROUGH 5 PM INCLUDE...
SAINT CROIX FLOWAGE... MINONG FLOWAGE...
UPPER EAU CLAIRE LAKE... YELLOWLAKE...
WEBSTER... WEBB LAKE... WASCOTT...
GRANTSBURG... GORDON... DANBURY...
BRANSTAD... ALPHA... RIVERSIDE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4567 9289 4573 9288 4573 9301 4614 9302
4671 9131 4613 9097 4572 9226 4572 9252
4565 9252 4564 9254 4564 9288
BERDESLocal storm report, Jun 6, 2:48 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT WED JUN 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL IRON RIVER 46.56N 91.41W
06/06/2012 E0.75 INCH BAYFIELD WI TRAINED SPOTTER
ACCUMULATING AMOUNTS OF PEA TO DIME SIZED HAIL
&&
GRANINGSpecial weather statement, Jun 6, 2:49 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
349 PM CDT WED JUN 6 2012
MNZ018-025-026-062130-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
349 PM CDT WED JUN 6 2012
...STRONG THUNDERSTORMS AFFECTING NORTHWEST ITASCA AND NORTHERN CASS
COUNTIES...
AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DIXON LAKE...MOVING SOUTH AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
CUT FOOT SIOUX LAKE... SUGAR LAKE...
LAKE WINNIBIGOSHISH... SIX MILE LAKE...
PORTAGE LAKE... SCHLEY... BENA...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4723 9400 4723 9441 4764 9441 4765 9407
BERDES
Special weather statement, Jun 6, 3:23 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
423 PM CDT WED JUN 6 2012
WIZ002-003-008-062215-
ASHLAND-BAYFIELD-SAWYER-
423 PM CDT WED JUN 6 2012
...STRONG THUNDERSTORMS OVER SOUTHEAST BAYFIELD AND WEST CENTRAL
ASHLAND COUNTIES...
AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEARLY STATIONARY 9 MILES SOUTH OF SANBORN.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
CLAM LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4615 9065 4610 9097 4641 9114 4645 9081
BERDES
Special weather statement, Jun 6, 3:47 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
447 PM CDT WED JUN 6 2012
MNZ025-062230-
NORTH CASS-
447 PM CDT WED JUN 6 2012
...STRONG THUNDERSTORMS OVER NORTHERN CASS COUNTY...
AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FEDERAL DAM...MOVING SOUTH AT 20 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.
* THE THUNDERSTORM WILL BE NEAR...
BOY RIVER BY 510 PM...
TOBIQUE BY 520 PM...
BREVIK BY 525 PM...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4706 9395 4702 9442 4736 9445 4739 9406
BERDES
Special weather statement, Jun 6, 4:40 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT WED JUN 6 2012
MNZ010-062330-
KOOCHICHING-
540 PM CDT WED JUN 6 2012
...STRONG THUNDERSTORMS OVER KOOCHICHING COUNTY...
AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF GRAND FALLS...MOVING EAST AT 10
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
BIG FALLS... GRAND FALLS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4831 9335 4811 9376 4836 9406 4846 9376
BERDES
Hail, Cass
- When
- June 6, 5:05 PM CST
- Where
- Cass County, 2.92 mi SSW of Longville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.940, -94.220
The hail occurred at the Little Boy Resort and Campground. At least one tree was blown down during the hailstorm.
Hail, Carlton
- When
- June 7, 4:10 PM CST
- Where
- Carlton County, 2.92 mi NNW of Moose Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.490, -92.770
Hail, Pine
- When
- June 7, 4:32 PM CST
- Where
- Pine County, 4.34 mi ENE of Sturgeon Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.410, -92.740
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Colorado, June 6, 2012$160 million · EF0 · 39 events
- Hail and Damaging Winds in Texas, June 6 to 7, 2012$469,000 · 2 in hail · 32 events
- Flash Flood and Heavy Rain in Georgia, June 6 to 7, 20121 injured · $750,000 · 8 events
- Hail and Damaging Winds in Texas, June 6, 2012$35,000 · 1 in hail · 8 events
- Flooding and Hail in Texas, June 6, 2012$35,000 · 1 in hail · 7 events
- Flash Flood and Hail in Colorado, June 6, 20121.75 in hail · 31 events
- Coastal Flood in Georgia, June 6, 2012$25,000 · 2 events
- Flooding in Idaho, June 6, 2012$15,000 · 2 events
- Hail and Damaging Winds in Florida, June 6, 2012$1,000 · 1 in hail · 10 events
- Lightning Strike in Florida, June 6, 20121 injured · 1 event
- Flash Flood and Hail in Wyoming, June 6 to 7, 20122 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, June 6, 201256 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390178, 390179, 390180.